Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 237, NWS Blacksburg, VA

September 4, 2002Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 4, 2002, 5:44 PM EDT for Stokes County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2002, 5:44 PM EDT (21:44 UTC)
Expired
Sep 4, 2002, 6:15 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS51 KRNK 042144
SVRRNK
NCC169-042215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT WED SEP 4 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT.

* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF FRANCISCO...MOVING
  SOUTHEAST AT 5 MPH.

* SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE
  FRANCISCO...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

<<CALL TO ACTION>>FREQUENT LIGHTNING...LARGE HAIL AND/OR STRONG
DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:12 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 4, 3:12 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
312 PM EDT WED SEP 4 2002

AWIPS SATELITTE LOOP DISPLAYED A BAND OF BKN CU ASSOCIATED WITH THE
COLD FRONT. THIS FRONTAL BOUNDARY WAS SAGGING SOUTH ACRS FA THIS
AFTERNOON. IT HAS ALREADY CLEARED NORTHWEST PORTIONS OF CWA. LAPS
DATA INDICATED LIS FROM MINUS 2 TO MINUS 6...WITH CAPES ARD 3 J/KG
AHEAD OF FRONT. ELECTED TO POST SOME LIGHT POPS EARLY TONIGHT AHEAD
OF THE COLD FRONT. THIS FRONT SHOULD PUSH S OF FA BY MORNING.
DECIDED TO ADJUST LOW TEMPS DOWN FOR TONIGHT AND THURSDAY NIGHT.
WILL ADD THE MENTION OF UPPER 40S IN SE WEST VIRGINIA. AS HIGH
BUILDS IN AT SFC AND ALFT...THURSDAY WILL BE LESS HUMID UNDER PLENTY
OF SUNSHINE. UPPER RIDGE ACRS MID ATLANTIC RGN CONTINUES DRY WEATHER
IN THE EXTENDED PERIODS. TROPICAL MOISTURE EXPECTED TO BE CONFINED
TO THE DEEP SOUTH - GULF COAST AREA. DECIDED TO RAISE MAX TEMPS
IN THE EXTENDED PD A FEW DEGREES. AT 2 PM EDT...18Z...CENTER OF
TROPICAL STORM EDOUARD WAS LOCATED NEAR LATITUDE 29.8 NORTH...
LONGITUDE  80.5 WEST OR ABOUT 50 MILES EAST-SOUTHEAST OF ST.
AUGUSTINE FLORIDA. THE FORWARD MOTION OF EDOUARD HAS BEEN ERRATIC.
OVER THE PAST FEW HOURS IT HAS BEEN MOVING TOWARD THE WEST NEAR 8
MPH.  A WEST OR WEST-SOUTHWEST MOTION AT A SOMEWHAT SLOWER SPEED IS
EXPECTED OVER THE NEXT 24 HOURS.  THE CENTER OF EDOUARD IS EXPECTED
TO REACH THE COAST LATE TONIGHT OR EARLY THURSDAY. SEE LATEST NHC
ADVISORIES FOR LATEST ON THIS STORM.

FORECAST BLENDED VIA EASTERN CLUSTER ISC GRIDS. ZONES WILL BE OUT
ARD 330 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   62  84  58  84 /  10   0   0   0
LYH   61  83  57  82 /  10   0   0   0
DAN   64  87  60  85 /  30  10   0   0
BLF   54  80  52  80 /  10   0   0  10
LWB   52  78  52  79 /  10   0   0  10
BCB   58  83  55  82 /  10   0   0  10
TNB   56  81  55  80 /  20  10   0  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Sep 4, 4:43 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT WED SEP 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    PATRICK SPRINGS           VA   0.88 IN HAIL
09/04/02   PATRICK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:31 PM EDTSevere Thunderstorm WarningRNKStokes29 min
Sep 4, 5:16 PM EDTSevere Thunderstorm WarningRNKStokes29 min
Sep 4, 5:29 PM EDTSevere Thunderstorm WarningRNKSurry31 min
Sep 4, 5:59 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes46 min
Sep 4, 6:01 PM EDTSevere Thunderstorm WarningRNKSurry44 min
Sep 4, 6:28 PM EDTSevere Thunderstorm WarningRNKYadkin47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.